Wyoming, 2025

Wildfire in Wyoming, August 13 to 27, 2025

August 13 to 27, 2025 · NWS RIW · 1 event in 1 county or zone

The Red Canyon fire started on the northern foothills of the Bridger Mountains in Hot Springs County on the afternoon of August 13th due to a lightning strike. The fire had grown to 3,000 acres by August 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Red Canyon fire started on the northern foothills of the Bridger Mountains in Hot Springs County on the afternoon of August 13th due to a lightning strike. The fire had grown to 3,000 acres by August 14th. A combination of hot and dry conditions as well as gusty wind caused the fire to exhibit extreme fire behavior and spread rapidly, especially on August 16th when several evacuations were ordered to the southeast of Thermopolis and fire spread from Hot Springs county into northern Fremont County. The fire had grown to over 100,000 acres by August 20th as the hot and dry conditions continued. Containment increased starting on August 22nd as cooler weather and higher humidity moved in. The fire was 80 percent contained by August 27th, and all evacuations and road closures were lifted. All in all, time Red Canyon fire burned nearly 125,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 1:52 PM MST, 1 hour 8 minutes earlier. Its key messages:

  • Critical fire weather conditions this afternoon due to dry and warm air, gusty afternoon winds and thunderstorm chances. Red Flag Warnings are in effect through 8PM tonight.
  • A thunderstorm could become strong across Johnson County, northern Natrona County, and the Bighorn Mountains. The primary threat will be gusty winds.
  • Elevated to critical fire weather conditions remain for Thursday, especially across southwest and central Wyoming where Red Flag Warnings will be in effect Noon to 8PM Thursday.
  • Increasing moisture brings daily rain chances through the weekend, with the highest chances over southwest Wyoming.
Area forecast discussion, Aug 13, 1:52 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
252 PM MDT Wed Aug 13 2025

.KEY MESSAGES...

- Critical fire weather conditions this afternoon due to dry and
  warm air, gusty afternoon winds and thunderstorm chances. Red
  Flag Warnings are in effect through 8PM tonight.

- A thunderstorm could become strong across Johnson County,
  northern Natrona County, and the Bighorn Mountains. The
  primary threat will be gusty winds.

- Elevated to critical fire weather conditions remain for
  Thursday, especially across southwest and central Wyoming
  where Red Flag Warnings will be in effect Noon to 8PM
  Thursday.

- Increasing moisture brings daily rain chances through the
  weekend, with the highest chances over southwest Wyoming.

&&

.UPDATE...
Issued at 1132 AM MDT Wed Aug 13 2025

Current (17Z) radar and satellite imagery shows an area of showers
and thunderstorms moving into the Upper Wind River Basin. This
convection is at the nose of a 500mb wind and vorticity maximum that
is associated with the upper-level high pressure axis. This
convective area will shift east through the afternoon, as the upper-
level axis shifts east, with additional convective initiation across
higher elevations through the afternoon and early evening. Showers
and thunderstorms are still expected to be scattered to widespread
so exact timing and location remains uncertain. Thunderstorms
will be capable of frequent lightning and gusty winds around 40-50
mph.

Additionally, 17Z surface observations show higher dewpoints (upper
40s) across Johnson County, northern Natrona County, and the eastern
Bighorn Basin. These dewpoints are expected to drop a few degrees
with daytime heating and mixing. However, with additional moisture
to work with, mean CAPE across the aforementioned areas is forecast
to be around 500 J/kg. With this afternoon instability along with
the upper-level wind maximum overhead, there will be support for
an isolated strong to severe thunderstorm with gusts up to 60 mph.
Thus, these locations are in a SPC Marginal Risk for severe weather
this afternoon.

Otherwise the forecast remains on track with critical fire weather
conditions and Red Flag Warnings across much of the forecast area.
17Z observations already show relative humidity values below 20%
across southern and central Wyoming. Relative humidity values will
continue to drop with increasing winds across the area as daytime
mixing increases. Nearby showers or thunderstorms could also create
gusty outflows. Limited moisture across much of the area will result
in low chances of wetting rain. With any thunderstorm there is
a threat of new fire starts and erratic fire behavior.

&&

.DISCUSSION...
Issued at 1230 AM MDT Wed Aug 13 2025

The focus for today is on fire weather, which consists of low
relative humidities (RH), gusty winds, and shower/thunderstorm
chances. Starting with RH. The axis of high pressure moves over
today, and with it, the warmest and driest air compared to the past
few days. Afternoon minimum RHs will generally be around or under 25
percent for all locations (both higher and lower elevations) today.
Most low elevations will be under 15 percent. Driest locations will
be in central and southern Wyoming, with RHs down into the single
digits. High temperatures today will be in the upper 80s to mid-90s,
which are a bit above normal for mid-August.

Next element is gusty winds. A shortwave moving through northern
Wyoming, in combination with an approaching low system tightening
the pressure gradient, afternoon, synoptic winds increase. Gusts 25
mph or greater should occur across much of central and southern
Wyoming. In addition, the higher elevations, namely the western
mountains, will see gusts over 35 mph. The least windy spots will be
the Bighorn Basin and northern Johnson County. The other wind factor
comes from thunderstorms chances.

Showers and thunderstorms are possible (at least 15 percent) across
the entire area today. Hi-res models show convection developing over
the far western mountains as early as about 9am MDT, though would be
more likely with typical diurnal trends starting 11am to 1pm.
Chances than become very difficult to pinpoint. Each model has
differing locations and timings of showers and storms through the
afternoon and evening. Have blended them altogether for the
forecast, and "broad-brushed" to give the entire area at least a 15
percent chance. Not everywhere will get a shower or storm, but given
the widespread coverage models depict, there is at least a chance
everywhere. The main hazard with the showers/storms is wind in the
form of localized outflow gusts. Given dew points, gusts over 40 mph
are very possible, with the HRRR producing some gusts over 50 mph.

Combining the previous paragraphs' weather elements, elevated to
critical fire weather is in place today. Red Flag Warnings are in
effect for much of the area, where the synoptic winds, low RHs, and
thunderstorms chances best align. RH recovery is fairly poor
Wednesday night, especially across central and southern portions of
the area, and with winds increasing again Thursday, Red Flags
continue for some locations (fire zones 279, 280, 289, 300) into
Thursday.

On Thursday, moisture increase for the area as the high shifts east
and advects moisture from the south. RHs begin to improve a little,
especially across western Wyoming where moisture gets to first. This
also brings the chances of showers and thunderstorms, primarily for
southwest Wyoming, though there are still some chances into central
and northern Wyoming. The monsoonal moisture push keeps daily rain
chances into the weekend. Temperatures remain very similar through
the rest of the week as well. The upper-level pattern remains messy
through the weekend, with long range models showing the ridge
building back into the start of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 246 PM MDT Wed Aug 13 2025

Scattered showers continue to bubble across western WY
currently, and should be slowly decreasing by midevening with
loss of heating. Any showers has the potential for variably
gusty winds. Mostly clear skies and light winds return
overnight. There are some hints of a few showers north of KJAC
late tonight near sunrise, so some brief north gusts are
possible. Scattered showers and thunderstorms return after 18Z
tomorrow. Have added PROB30 for all except KCOD, where shower
chances remain low.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.FIRE WEATHER...
Issued at 1230 AM MDT Wed Aug 13 2025

Winds increase late morning today, with critical RHs in the
afternoon. Therefore, Red Flag Warnings are in effect across
portions of southwest and central WY today. Across Fire Zones 277,
278, 279, 280, 283, 289, and 300, RHs as low as 8 to 12 percent,
coupled with west winds 10 to 15 mph gusting 25 to 30 mph in the
afternoon, will result in critical fire weather conditions. Notably
for zones 279, 280, 289, and 300, similar conditions will return
Thursday afternoon, so Red Flag Warnings for those zones are in
effect through 8 PM Thursday. Conditions are expected to improve
Wednesday night with winds decreasing to mostly light and variable,
however, overnight recoveries will be fairly poor, with RHs only
recovering to around 30 to 45 percent.

Across mountain zones in western and northern WY, including zones
414, 415, and 416 along with 286 and 288, RHs will be much more
marginal, generally 14 to 16 percent in the valleys and around 20
percent across higher elevations. Despite this, winds gusting 30 to
40 mph across higher terrain and the thunderstorm threat (20 to 40
percent chances) across those regions this afternoon necessitated
the issuance of Red Flag Warnings for those zones. In particular,
there is increased concern for new fire starts and erratic fire
behavior with any new starts, given the thunderstorm chances. Though
there should be some rain with any thunderstorms, precipitation will
not be enough to extinguish any lightning starts that may occur, as
wetting rain chances remain near zero. Thursday, the thunderstorm
threat shifts to southwest WY, but storms should have more notable
moisture with them on Thursday as monsoonal flow begins to become
more dominant.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277-278-
283-286-288-414>416.

Red Flag Warning until 8 PM MDT Thursday for WYZ279-280-289-
300.

&&

UPDATE...Gerhardt
DISCUSSION...Wittmann
AVIATION...Straub
FIRE WEATHER...Hensley/Wittmann
Hazardous weather outlook, Aug 13, 1:18 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
218 AM MDT Wed Aug 13 2025

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
218 AM MDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Critical fire weather for portions of the area due to warm
temperatures, low relative humidities, gusty winds, and thunderstorm
chances. Please see Red Flag Warnings for details. Elevated fire
weather possible many other locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Elevated to critical fire weather, especially across
southern Wyoming.

Thursday through Sunday...A chance of afternoon and evening
thunderstorms each day, with Friday looking to have the greatest
coverage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 13, 1:57 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
257 PM MDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     6 WNW Midwest - Muddy G 43.43N 106.39W
08/13/2025  M58 MPH          Natrona            WY   Dept of Highways

            WYDOT Sensor.

&&

MMG
Local storm report, Aug 13, 1:59 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Riverton WY
259 PM MDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     13 WNW Midwest          43.49N 106.51W
08/13/2025  M65 MPH          Johnson            WY   Mesonet

            Tisdale Mountain, WY PACIFICORP site.

&&

MMG
Special weather statement, Aug 13, 1:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
259 PM MDT Wed Aug 13 2025

WYZ019-132145-
Green Mountains and Rattlesnake Range-
259 PM MDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NATRONA AND
SOUTHEASTERN FREMONT COUNTIES THROUGH 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm over
Split Rock, which is 15 miles east of Jeffrey City, moving east at
30 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Devil's Gate and Independence Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Other showers and thunderstorms will track east across southern
Natrona County and produce similar wind gusts of 40 to 50 mph. If on
or near Pathfinder or Alcova Reservoirs, get out of the water and
move indoors or inside a vehicle. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4243 10668 4244 10746 4243 10755 4244 10776
      4262 10772 4260 10671
TIME...MOT...LOC 2057Z 276DEG 25KT 4248 10752

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CNJ
Local storm report, Aug 13, 2:00 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Riverton WY
300 PM MDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     4 NW Midwest            43.45N 106.33W
08/13/2025  M64 MPH          Natrona            WY   Public

            Midwest, WY PACIFICORP site.

&&

MMG
Special weather statement, Aug 13, 2:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
314 PM MDT Wed Aug 13 2025

WYZ019-026>030-140100-
Green Mountains and Rattlesnake Range-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney,
Farson, Kemmerer, Cokeville, Rock Springs, Green River,
and Wamsutter
314 PM MDT Wed Aug 13 2025

...Gusty Outflow Wind 45 to 55 mph through 7 PM Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Outflow wind gusts 45 to 55 mph.

* WHERE...High desert basins and valleys of southwest Wyoming.

* WHEN...Through 7 PM Wednesday.

* ADDITIONAL DETAILS...Scattered high-based showers and a few
  thunderstorms will rumble across southwest and portions of
  central Wyoming through 7 PM. Any of these showers and storms
  will be capable of producing outflow wind gusts of 45 to 55 mph.
  Motorists along Interstate 80, US Highway 189, US Highway 191,
  and US Highway 287 should be prepared for sudden changes in wind
  speed.
Special weather statement, Aug 13, 2:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
358 PM MDT Wed Aug 13 2025

WYZ017-018-132230-
Wind River Basin-Lander Foothills-
358 PM MDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morton, which is 9 miles southwest of Pavillion, moving east at 35
mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Morton and Pilot Butte Reservoir around 400 PM MDT.
  Kinnear around 405 PM MDT.
  Ocean Lake around 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pilot Butte Reservoir or Ocean Lake, get out of the
water and move indoors or inside a vehicle. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now, and avoid being caught on the water.

&&

LAT...LON 4311 10910 4327 10891 4317 10840 4295 10873
TIME...MOT...LOC 2157Z 287DEG 28KT 4316 10885

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CNJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Owl Creek & Bridger Mountains

When
August 13, 3:00 PM MST to August 27, 3:00 PM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292316.